Alert archive / Michigan / Special Weather Statements in 2014
Special Weather Statement, NWS Grand Rapids, MI
NWS Grand Rapids, MI issued this special weather statement at Aug 4, 2014, 5:45 AM EDT for Kalamazoo County, Michigan. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 4, 2014, 5:45 AM EDT (09:45 UTC)
- Expired
- Aug 4, 2014, 6:30 AM EDT
- In force
- 45 min
- Issued by
- NWS Grand Rapids, MI
County Kalamazoo County, MI
The radar
The Grand Rapids radar (KGRR), 81 km from the middle of the area, began a volume at 09:47 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Detroit, MI (KDTX), launched 00:00Z, 9.8 hours before the alert went out and 218 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 156 J/kg
- Mixed-layer CIN
- -10 J/kg
- Mixed-layer LCL
- 1458 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- 4 m²/s²
- 0-3 km storm-relative helicity
- 10 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
858
WWUS83 KGRR 040945
SPSGRR
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
545 AM EDT MON AUG 4 2014
MIZ064-071-072-041030-
ALLEGAN-KALAMAZOO-VAN BUREN-
545 AM EDT MON AUG 4 2014
...SIGNIFICANT WEATHER ADVISORY...
AT 544 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM BLOOMINGDALE TO
LAWRENCE...MOVING EAST AT 15 MPH.
PEA SIZE HAIL...OCCASIONAL CLOUD TO GROUND LIGHTNING...BRIEF HEAVY
DOWNPOURS...ARE POSSIBLE WITH THESE STORMS.
* THUNDERSTORMS WILL BE NEAR...
BANGOR BY 545 AM EDT...
PAW PAW BY 625 AM EDT...
BLOOMINGDALE BY 545 AM EDT...
LAWRENCE BY 550 AM EDT...
GLENDALE BY 600 AM EDT...
GOBLES BY 605 AM EDT...
KENDALL BY 620 AM EDT...
LAWTON BY 630 AM EDT...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK SHELTER IN A
STURDY STRUCTURE UNTIL THESE STORMS HAVE PASSED.
&&
LAT...LON 4218 8623 4222 8623 4242 8606 4241 8555
4207 8577
TIME...MOT...LOC 0946Z 291DEG 12KT 4237 8596 4223 8607
$$
WDMWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before this special weather statement went out at Aug 4, 5:06 AM EDT, 39 minutes earlier.
Area forecast discussion, Aug 4, 5:06 AM EDT, 39 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND RAPIDS MI 506 AM EDT MON AUG 4 2014 LATEST UPDATE... MESOSCALE DISCUSSION .MESOSCALE DISCUSSION... ISSUED AT 505 AM EDT MON AUG 4 2014 THERE IS A CLUSTER OF THUNDERSTORMS OVER SOUTHERN LAKE MICHIGAN FROM WEST OF GLENN TO JUST NORTH OF BERRIEN COUNTY OFF SHORE. THE STORMS HAVE MOVED INLAND TOO OVER EXTREME SOUTHWEST ALLEGAN AND WESTERN VAN BUREN COUNTY. THESE STORMS ARE ASSOCIATED WITH A MESO- LOW OVER SOUTHERN LAKE MICHIGAN. THE MIXED LAYER CAPE IS UNDER 250 J/KG AND THE MOST UNSTABLE CAPE NEAR 500 J/KG BUT NEARLY ALL OF THAT IS ONLY OVER LAKE MICHIGAN. I WOULD EXPECT THE STORMS TO CONTINUE TO DEVELOP OVER SOUTHEAST LAKE MICHIGAN UNTIL THE SUN RISES ENOUGH TO MIX THE AIR. THIS IS SHOWN BY THE RAP MODEL WHICH CONTINUES THE STORMS TILL AROUND 8-9 AM. && .SYNOPSIS... ISSUED AT 328 AM EDT MON AUG 4 2014 EXPECT SCATTERED THUNDERSTORMS TODAY INTO TONIGHT AS A WEAK COLD FRONT MOVES SLOWLY SOUTH THROUGH THE AREA. TODAY WILL BE THE LAST REALLY WARM DAY FOR WHILE. HIGH SHOULD REACH THE MID 80S IN LAND AREAS. SOME LINGERING SHOWERS AND THUNDERSTORMS ARE POSSIBLE TUESDAY THANKS TO AN UPPER LEVEL DISTURBANCE. BEYOND THAT COOLER THAN NORMAL TEMPERATURES AND DRY WEATHER IS EXPECTED MOST OF THE REST OF THE WEEK. A SLOW WARMING TREND STARTS FRIDAY AND CONTINUES THROUGH SUNDAY. && .SHORT TERM...(TODAY THROUGH WEDNESDAY) ISSUED AT 328 AM EDT MON AUG 4 2014 THE PRIMARY ISSUE AS I SEE IT IS THE THREAT FOR THUNDERSTORMS TODAY INTO TUESDAY MORNING. ANOTHER ISSUE IS JUST HOW WARM IT WILL GET TODAY. THERE IS A WEAK COLD FRONT SLOWLY MOVING SOUTH THROUGH THE STATE OF MICHIGAN AS I WRITE THIS. THE PROBLEM THROUGH IS THERE IS NOT A LOT OF PUSH BEHIND THE INITIAL COLD FRONT AND THE TEMPERATURE GRADIENT BEHIND THE FRONT IS WEAK. MOSTLY DUE TO THE LACK OF ANY SIGNIFICANT LOW LEVEL JET OR DECENT UPPER LEVEL JET. THAT DOES CHANGE TONIGHT AS EXIT REGION OF A 85 KNOT JET CORE MOVES INTO THE AREA. THAT THEN ALLOWS A BETTER PUSH OF THE COLD AIR SOUTH AND CREATES A SORT OF SECONDARY FRONTAL BOUNDARY THAT TURNS SURFACE WINDS TO THE NORTHEAST TONIGHT. THERE IS AROUND 2000 J/KG OF MIXED LAYER CAPE INLAND OF US-131 THIS AFTERNOON SO EVEN WITH WEAK SURFACE CONVERGENCE I WOULD EXPECT SOME THUNDERSTORMS. WITH A DECENT AMOUNT OF CAPE IN THE -10 TO -30 TEMP RANGE SOME STORMS COULD HAVE HAIL WITH THEM. TONIGHT EXIT REGION DYNAMICS WILL AID CONVECTIVE DEVELOPMENT AND THAT WILL CONTINUE INTO MIDDAY TUESDAY. BEYOND THAT HIGH PRESSURE RULES AND IT WILL BE COOLER TOO. .LONG TERM...(WEDNESDAY NIGHT THROUGH SUNDAY) ISSUED AT 328 AM EDT MON AUG 4 2014 THE MID RANGE MODELS ARE TENDING TOWARD A DRIER LONG TERM FORECAST AND CONFIDENCE IS INCREASING. NO PRECIPITATION IN THE GRIDS... AS RIDGING AND SURFACE HIGH PRESSURE TO COVER THE REGION. TEMPERATURES WILL BE AROUND TO A LITTLE BELOW NORMAL FOR THE END OF THE WORK WEEK AND SLOWLY WARM TO A LITTLE ABOVE NORMAL FOR THE WEEKEND. NORMAL HIGHS ARE AROUND 80 DEGREES AND NORMAL LOWS ARE AROUND 60 DEGREES. && .AVIATION...(FOR THE 06Z TAFS THROUGH 06Z MONDAY NIGHT) ISSUED AT 1157 PM EDT SUN AUG 3 2014 LIGHT MVFR FOG/HAZE IS EXPECTED AGAIN OVERNIGHT AND EARLY MONDAY... FROM ROUGHLY 09Z TO 14Z. VSBYS SHOULD BE MOSTLY 3-5 MILES BUT SOME IFR VSBYS UNDER 3 MILES CANNOT BE RULED OUT. WIDELY SCATTERED SHOWERS AND TSTMS ARE EXPECTED MONDAY AFTERNOON WITH THE EXCEPTION OF THE LK MI SHORELINE. WILL CARRY VCTS AFTER 18Z IN MOST OF THE TAFS ALTHOUGH LEFT THUNDER OUT OF THE TAF FOR MKG DUE TO THE STABILIZING EFFECTS OF LK MI. DIURNAL CONVECTION SHOULD WEAKEN MONDAY EVENING AFTER 01Z ALTHOUGH SCATTERED SHOWERS MAY CONTINUE THROUGH MONDAY NIGHT AS SLOW MOVING SFC FRONT SAGS SOUTH THROUGH SRN LWR MI. && .MARINE... ISSUED AT 328 AM EDT MON AUG 4 2014 THERE IS THE THREAT FOR THUNDERSTORMS TODAY INTO TUESDAY MORNING BUT IT WOULD SEEM THE GREATEST CONCENTRATION OF THUNDERSTORMS SHOULD BE WELL INLAND OF THE LAKE SHORE. STILL A FRONT IS A FRONT SO THUNDERSTORMS ARE POSSIBLE EVEN SO TODAY INTO MID MORNING TUESDAY. WINDS SHOULD BE FAIRLY LIGHT TODAY INTO TONIGHT AS THE FRONT SLOWLY MOVES THROUGH THE AREA SO NO ISSUES WITH HIGH WINDS OR WAVES. ON TUESDAY BEHIND THE COLD FRONT WINDS TO INCREASE A TOUCH FROM THE NORTH BUT FOR THE MOST PART SHOULD STAY 1O KNOTS OR LESS SO WE SHOULD STILL NOT HAVE ISSUES WITH LARGE WAVES OR SWIMMING HAZARDS. && .HYDROLOGY... ISSUED AT 302 PM EDT SUN AUG 3 2014 NO HYDRO ISSUES EXPECTED OVER THE NEXT WEEK. THERE IS A POTENTIAL FOR LOCALLY HEAVY RAIN IN THUNDERSTORMS MAINLY MIDDAY MONDAY THROUGH EARLY TUESDAY MORNING. AFTER A COLD FRONT MOVES THROUGH EARLY TUESDAY... DRY WEATHER IS EXPECTED THROUGH THE REST OF THE WEEK. && .GRR WATCHES/WARNINGS/ADVISORIES... MI...NONE. LM...NONE. && MESOSCALE...WDM SYNOPSIS...WDM SHORT TERM...WDM LONG TERM...63 AVIATION...MEADE HYDROLOGY...EBW MARINE...WDM
Hazardous weather outlook, Aug 4, 4:35 AM EDT, 1 hour 10 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND RAPIDS MI 435 AM EDT MON AUG 4 2014 MIZ037>040-043>046-050>052-056>059-064>067-071>074-050845- MASON-LAKE-OSCEOLA-CLARE-OCEANA-NEWAYGO-MECOSTA-ISABELLA-MUSKEGON- MONTCALM-GRATIOT-OTTAWA-KENT-IONIA-CLINTON-ALLEGAN-BARRY-EATON- INGHAM-VAN BUREN-KALAMAZOO-CALHOUN-JACKSON- 435 AM EDT MON AUG 4 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER MICHIGAN. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED TODAY INTO TONIGHT. THE STORMS ARE NOT EXPECTED TO BE SEVERE BUT SMALL HAIL...GUSTY WINDS...FREQUENT CLOUD TO GROUND LIGHTING AND LOCALLY HEAVY RAINFALL ARE POSSIBLE FROM THE STRONGER STORMS. FROM MID MORNING INTO EARLY THIS EVENING THE THREAT FOR THUNDERSTORMS WILL MOSTLY BE INLAND OF US-131. TONIGHT THE THREAT WILL BE ACROSS THE AREA. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THE THREAT FOR SCATTERED THUNDERSTORMS CONTINUES THROUGH MOST OF THE DAYLIGHT HOURS OF TUESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED THROUGH THE WEEK. LMZ844>849-050845- ST JOSEPH TO SOUTH HAVEN MI-SOUTH HAVEN TO HOLLAND MI- HOLLAND TO GRAND HAVEN MI-GRAND HAVEN TO WHITEHALL MI- WHITEHALL TO PENTWATER MI-PENTWATER TO MANISTEE MI- 435 AM EDT MON AUG 4 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER MICHIGAN. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED TODAY AND TONIGHT. GUSTY WINDS... SMALL HAIL AND CLOUD TO WATER LIGHTNING ARE THE EXPECTED HAZARDS FROM THESE STORMS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THE THREAT FOR THUNDERSTORMS CONTINUES INTO THE MID AFTERNOON TUESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED THROUGH THE WEEK. WDM
In the hours before
Special weather statement, Aug 4, 5:45 AM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
545 AM EDT MON AUG 4 2014
MIZ064-071-072-041030-
ALLEGAN-KALAMAZOO-VAN BUREN-
545 AM EDT MON AUG 4 2014
...SIGNIFICANT WEATHER ADVISORY...
AT 544 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM BLOOMINGDALE TO
LAWRENCE...MOVING EAST AT 15 MPH.
PEA SIZE HAIL...OCCASIONAL CLOUD TO GROUND LIGHTNING...BRIEF HEAVY
DOWNPOURS...ARE POSSIBLE WITH THESE STORMS.
* THUNDERSTORMS WILL BE NEAR...
BANGOR BY 545 AM EDT...
PAW PAW BY 625 AM EDT...
BLOOMINGDALE BY 545 AM EDT...
LAWRENCE BY 550 AM EDT...
GLENDALE BY 600 AM EDT...
GOBLES BY 605 AM EDT...
KENDALL BY 620 AM EDT...
LAWTON BY 630 AM EDT...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK SHELTER IN A
STURDY STRUCTURE UNTIL THESE STORMS HAVE PASSED.
&&
LAT...LON 4218 8623 4222 8623 4242 8606 4241 8555
4207 8577
TIME...MOT...LOC 0946Z 291DEG 12KT 4237 8596 4223 8607
WDMThe office that day
Everything else NWS Grand Rapids, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 4, 2:18 PM EDT | Special Weather Statement | GRR | Barry, Calhoun, Eaton, Ingham, Jackson | 57 min |
| Aug 4, 3:11 PM EDT | Special Weather Statement | GRR | Barry, Calhoun, Clinton, Eaton, Ingham, Ionia and 2 more | 64 min |
| Aug 4, 4:16 PM EDT | Special Weather Statement | GRR | Clinton, Eaton, Ingham, Ionia | 59 min |
| Aug 4, 4:47 PM EDT | Special Weather Statement | GRR | Ionia | 58 min |
| Aug 4, 5:04 PM EDT | Areal Flood Advisory | GRR | Ionia, Kent | 6 hr |
| Aug 4, 5:45 PM EDT | Special Weather Statement | GRR | Ionia | 60 min |
Nearby
Special Weather Statements in Michigan, 2014Every special weather statement in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.